Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 200, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 5:20 AM CDT for Montgomery County, Wilson County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 5:20 AM CDT (10:20 UTC)
- Expired
- Jul 4, 2004, 6:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 136 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:26 AM CDT | HAIL 0.75 | Elk City, KS | |
| Jul 4, 5:49 AM CDT | HAIL 0.88 | Independence, KS | |
| Jul 4, 5:52 AM CDT | HAIL 1.75 | Independence, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 4, 5:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2845 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 041020 SVRICT KSC125-205-041115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 520 AM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN SOUTHEAST KANSAS MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 615 AM CDT. * AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF SYCAMORE...OR ABOUT 26 MILES NORTHWEST OF COFFEYVILLE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NEODESHA AROUND 530 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON AND MONTGOMERY COUNTIES UNTIL 615 AM CDT. LAT...LON 3748 9593 3724 9591 3722 9557 3752 9556 $$ /LAWSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 4, 3:25 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 AM CDT SUN JUL 4 2004 .DISCUSSION... FCST CONCERNS... CNVTV TRENDS/SVR POTNL AND QPF THRU MON NGT ACRS THE CWA... A LTL BUSIER MRNG THAN XPCTD, WITH STG/A FEW SVR STMS ACRS CNTRL KS, SO DISCUSSION WL BE SOMEWHAT ABBREVIATED. LOOKS LIKE PERIODIC WET/STMY PTRN THE NEXT FEW DAYS, WITH DEEP LO LVL MSTR/VRY UNSTABLE AIRMASS IN PLACE ACRS THE CNTRL PLAINS. MORE ORGANIZED CNVTN WL BE TIED TO SHRTWVS TRAVERSING THRU MEAN UPR FLO WITH COVERAGE/POPS BEST AT NIGHT, TYPICAL FOR JULY. CNVTN THIS MRNG WL CONT TO DVLP/MOV SEWD ACRS THE CWA, WITH VEERING LO LVL JET LKLY SUSTAINING CNVTN A LTL LONGER TO THE E OF WICHITA AFT SUNRISE. OTHERWISE, WARMER MID LVL TEMPS BLDG ACRS WRN AND CNTRL KS, SHOULD CAP OFF STM POTNL INTO MIDDAY. HOWEVER DIURNAL HTG WL YIELD VRY UNSTABLE AIRMASS LATE THIS AFTN/EVE W OF I-135, WITH CAP XPCTD TO BREAK AHD OF APCHG SHRTWV TROF. THIS MAY UNLEASH ANOTHER MCS TNGT, WHICH LOOKS TO AFFECT MUCH OF THE CWA. A SOMEWHAT SIMILAR SCENARIO COULD SET UP AGAIN LATER MON/MON NGT, WITH APCHG NRN STREAM UPR TROF. WAS INCLINED TO GO WITH FLOOD WATCH, GIVEN ANTECEDENT WET CONDS AND POTNL FOR MCSS THE NEXT COUPLE OF NGTS. FCST CONSENSUS IS SWAYING ME THE OTHER WAY, AS ADJACENT OFFICE SHOWG SOME RELUCTANCE. WL FOREGO FLOOD WATCH FOR NOW, AS TIME WAINING WITH BUSY WX, BUT MAY ISSUE ONE LATER THIS MRNG OR PASS ON FOR DAY SHIFT TO ASSESS. TEMPS GENLY STEAMY THRU MON, THEN NICE COOLDOWN BEHIND FNT WITH STILL SOME RISK FOR PCPN ON TUE. TEMPERED MAXS ON WED, AS THINGS MAY BE SLOW TO WARM UP AS AIR MAINLY RECIRCULATING FM EXITING CLOUDS/RAIN COOLED AIRMASS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 93 70 91 68 / 30 40 30 40 HUTCHINSON 94 69 90 67 / 40 50 30 40 NEWTON 93 69 90 67 / 40 50 30 40 ELDORADO 93 70 90 68 / 40 50 30 40 WINFIELD-KWLD 94 72 92 69 / 30 40 30 40 RUSSELL 93 67 88 63 / 30 40 30 40 GREAT BEND 94 68 89 64 / 40 40 30 40 SALINA 95 69 90 66 / 40 50 30 40 MCPHERSON 94 69 90 66 / 40 50 30 40 COFFEYVILLE 91 72 91 70 / 50 40 30 40 CHANUTE 90 70 89 68 / 50 50 30 40 IOLA 90 70 89 68 / 50 50 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 13/DARMOFAL
Hazardous weather outlook, Jul 4, 4:18 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 418 AM CDT SUN JUL 4 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 418 AM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS THROUGH MID-MORNING, WILL HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS, AS WELL AS HEAVY RAINFALL AND LOCALIZED FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS, TO THE EAST OF THE TURNPIKE. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL KANSAS, WHICH WILL MOVE EAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING AND TONIGHT. DAMAGING WINDS, LARGE HAIL AND HEAVY RAINFALL WILL AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER AND HEAVY RAIN IS EXPECTED TO DIMINISH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
In the hours before
Local storm report, Jul 4, 3:40 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0338 AM HAIL 3 SE DOWNTOWN WICHITA 37.66N 97.30W
07/04/2004 1.75 INCH SEDGWICK KS NWS EMPLOYEE
GOLFBALL SIZED HAIL IN SOUTHEAST WICHITA.
&&
BOWMANLocal storm report, Jul 4, 3:53 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 AM HAIL ANDOVER 37.69N 97.14W
07/04/2004 0.88 INCH BUTLER KS LAW ENFORCEMENT
NICKLE SIZED HAIL IN ANDOVER.
&&
BOWMANLocal storm report, Jul 4, 3:57 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0338 AM TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
07/04/2004 71 MPH SEDGWICK KS OFFICIAL NWS OBS
&&
BOWMANLocal storm report, Jul 4, 4:30 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 AM HAIL ROSE HILL 37.57N 97.13W
07/04/2004 0.88 INCH BUTLER KS LAW ENFORCEMENT
NICKLE HAIL IN ROSE HILL.
&&
BOWMANLocal storm report, Jul 4, 4:47 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0417 AM HAIL DERBY 37.55N 97.26W
07/04/2004 0.75 INCH SEDGWICK KS TRAINED SPOTTER
&&
LAWSONLocal storm report, Jul 4, 5:13 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 AM TSTM WND GST ELK FALLS 37.37N 96.19W
07/04/2004 60 MPH ELK KS AMATEUR RADIO
&&
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:54 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson | 66 min |
| Jul 4, 2:13 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jul 4, 2:59 AM CDT | Severe Thunderstorm Warning | ICT | Harvey | 46 min |
| Jul 4, 3:10 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| Jul 4, 3:12 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 63 min |
| Jul 4, 3:14 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jul 4, 4:15 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 60 min |
| Jul 4, 4:18 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 57 min |
| Jul 4, 4:19 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 41 min |
| Jul 4, 4:28 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jul 4, 4:33 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 57 min |
| Jul 4, 5:17 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 58 min |
| Jul 4, 5:40 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.